Links checked on 2/03/17.
This is the second reported case of Sweet’s syndrome and neutrophilic eccrine hidradenitis occurring in a patient with acute myeloid leukaemia at the same time (Wlodek et al, 2016).
- Sweet’s syndrome (SS) is a rare autoinflammatory (not autoimmune) condition and form of neutrophilic dermatosis (ND), and in 15-20% of patients can be triggered by cancer, including blood cancers.
- Other forms of ND include neutrophilic dermatosis of the dorsal hands, Behcet’s syndrome, pyoderma gangrenosum, neutrophilic eccrine hidradenitis (NEH), erythema elevatum diutinum, and bowel-associated dermatitis-arthritis syndrome.
- ND are skin conditions that occur as a result of lots of white blood cells called neutrophils infiltrating the tissues.
- A number of ND are associated with cancer and their treatment, but more than one kind of ND rarely occurs together in the same patient at the same time.
This is a case of a 72-year-old man who was being treated for acute myeloid leukaemia (AML) with chemotherapy – daunorubicin and cytarabine. Within 48 hours of starting treatment he developed a fever, and two days later, wide-spread non-tender pink plaques (skin lesions that appear in the form of large raised areas) on the limbs and trunk. A skin biopsy showed lots of white blood cells in the tissues – lymphocytes and histiocytoid cells, but mainly neutrophils. Neutrophils had also infiltrated the fatty tissue under the skin, and this is known as panniculitis. All of these finding were consistent with SS. In addition, neutrophils and lymphocytes were also present around the sweat glands, and this is consistent with NEH. NEH is commonly caused by chemotherapy, including cytarabine, but can sometimes occur for other reasons.
The authors of this study have determined that the neutrophilic infiltrate that is found in a patient with SS has the potential to extend around the sweat glands, thus leading to NEH.
Copaescu, A., Castilloux, J., Chababi-Atallah, M., Sinave, C. and Bertand, J. (2013) A Classic Clinical Case: Neutrophilic Eccrine Hidradenitis. Case Reports in Dermatology, Sep-Dec; 5(3): 340–346 (online).
Tan, E. (2007) Skin toxicity of chemotherapy drugs. DermNet NZ (online). Accessed 2/03/17.
© 2012-2017 Sweet’s Syndrome UK